Thunderstorm Wind, Nolan
- When
- March 12, 11:35 PM CST to 11:36 PM CST
- Where
- Nolan County, Sweetwater Muni Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.470, -100.470
The AWOS in Sweetwater reported a wind gust of 72 mph.
A potent upper level low pressure system moved into West Central Texas and resulted in a squall line. A few tornadoes developed along the leading edge of the squall line in the eastern portion of the area and resulted in some damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A potent upper level low pressure system moved into West Central Texas and resulted in a squall line. A few tornadoes developed along the leading edge of the squall line in the eastern portion of the area and resulted in some damage. In addition, there were reports of damaging thunderstorm winds with the line of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 12, 11:31 PM CST, 4 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 1231 AM CDT Wed Mar 13 2019 .AVIATION... /06Z TAFS/ The primary immediate concern is with the line of strong to severe thunderstorms moving quickly east across the western part of our forecast area. The expected time of arrival at our TAF sites is: 06Z at KSJT, 0630Z at KABI and KSOA, 08Z at KBBD, and shortly after 0830Z at KJCT. Gusty south to southeast winds will continue ahead of this line of storms. With the arrival of the leading edge of the line of storms, strong, gusty west winds are expected. Gusts in excess of 45 mph possible. Temporary reductions in visibilities and ceilings are also expected with the heavy rain accompanying the storms. After passage of the convection, wind speeds will decrease late tonight and early Wednesday morning. Clearing skies are expected prior to mid-morning Wednesday. Strong, gusty southwest winds will develop around mid-morning Wednesday and continue through early evening. The higher sustained speeds and gusts are expected at KABI and KSJT. Gusts are expected to exceed 40 knots at KABI more frequently than at KSJT. West winds will decrease Wednesday night area wide, but still remain gusty at KABI and KSJT. && .PREV DISCUSSION... /issued 710 PM CDT Tue Mar 12 2019/ AVIATION... /00Z TAFS/ Aviation weather concerns are highlighted by gusty south to southeast winds this evening/early tonight; wind gusts and weather hazards with a fast moving squall line during the overnight hours; and strong, gusty southwest winds which are expected from mid-morning through the early evening hours on Wednesday. This evening and early tonight, occasional gusts 30-35 knots are expected at KABI and KSJT, with south to southeast winds. For our southern terminals, occasional gusts to around 30 knots are expected. Patchy low cloud development is expected in the 03Z to 06Z time frame, and may occasionally affect our TAF sites with MVFR ceilings. A line of strong to severe thunderstorms is expected to move quickly east across West Central Texas during the overnight hours. Approximate times of arrival at our TAF sites are: 06Z at KSJT and KSOA, 07Z at KABI, 08Z at KBBD, and 08Z-09Z at KJCT. The primary hazard will be strong winds with the arrival of the line of storms. The potential exists for gusts to exceed 50 knots. Temporary reductions in visibilities and ceilings should also occur with the heavy rain accompanying the storms. Winds will shift to the west-southwest with passage of the line of storms. Clearing skies are expected prior to mid-morning Wednesday. Strong, gusty southwest winds will develop around mid-morning Wednesday and continue through early evening. The higher sustained speeds and gusts are expected at KABI and KSJT. Gusts are expected to exceed 40 knots at KABI more frequently than at KSJT. 19 PREV DISCUSSION... /issued 315 PM CDT Tue Mar 12 2019/ SHORT TERM... (Tonight) .Severe Thunderstorms and Possible Flash Flooding... Models remain consistent with this very strong storm system we've been spotlighting, for the last several days. First, the Storm Prediction Center has most of our counties in an Enhanced Risk area, and the remaining counties in a Slight Risk area, for tonight. The main hazards are damaging winds and deadly lightning; however, there's also a tornado threat. Models continue to indicate a squall line will form to our west and the move across our counties. The best timing, for this squall line, appears to be, from around midnight, for our western counties. By sunrise Wednesday, the squall line will likely be east of most of our counties. (Wednesday) .Dangerous Wind... Dangerous winds will develop, at the surface, as this upper system drags a Pacific front across Texas Wednesday. We have replaced the High Wind Watch with a High Wind Warning, which is in effect for much of West Central Texas, from 10 AM CDT Wednesday morning to 10 PM CDT Wednesday evening. Wind from the southwest, at 30 to 40 mph are possible, with gusts to 60 mph. LONG TERM... (Wednesday night through Tuesday) Very strong winds will weaken Wednesday evening, with the high wind warning expiring at 10 PM CDT. Southwest winds, however, will continue at 20 to 30 mph through Wednesday night. A cold front Thursday will then bring gusty northwest winds to the region, ushering in another surge of colder air Thursday night and Friday. A brief early freeze is possible Saturday and Sunday mornings across the Big Country and Concho Valley, with lighter winds and a dry atmosphere. Rain is not expected Wednesday night into early next week, although mid/upper cloudiness will affect the region Saturday and Sunday, as an upper shortwave moves across. && .PRELIMINARY POINT TEMPS/POPS... Abilene 46 56 33 50 / 0 0 0 0 San Angelo 45 60 33 53 / 0 0 0 0 Junction 45 64 35 56 / 0 0 0 0 Brownwood 45 59 34 52 / 0 0 0 0 Sweetwater 45 56 33 50 / 0 0 0 0 Ozona 44 60 34 53 / 0 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 10 AM this morning to 10 PM CDT this evening for Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell- Irion-Jones-Nolan-Runnels-Schleicher-Shackelford-Sterling-Taylor- Throckmorton-Tom Green. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 253 PM CDT Tue Mar 12 2019 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-132000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 253 PM CDT Tue Mar 12 2019 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight A squall line will develop late this evening and move across West Central Texas during the overnight hours. Some storms will be severe. The main threats will be damaging winds, large hail, and isolated tornadoes. Heavy rainfall toward morning may produce flash flooding across the northeast part of the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds and patchy blowing dust will develop Wednesday afternoon along and west of an Sonora to Cross Plains line. A High Wind Warning is in effect from 10 AM to 10 PM Wednesday for southwest winds of 35 to 40 mph, with possible gusts to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight.
Special Weather Statement National Weather Service San Angelo TX 702 PM CDT Tue Mar 12 2019 TXZ049-054-064>066-071>073-076>078-098-113-127-130400- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Jones-Taylor- Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY, ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO, EDEN, OZONA, ELDORADO, SONORA, HASKELL, STAMFORD, ANSON, HAMLIN, and ABILENE 702 PM CDT Tue Mar 12 2019 ...STRONG WINDS GUSTS THIS EVENING... Strong south to southeast winds gusting to 45 mph at times will affect western portions of the Big Country, Concho Valley and northern Edwards Plateau through late evening. Some of the cities that will be affected by the strong wind gusts will be Haskell, Abilene, Sweetwater, San Angelo and Ozona. High profile vehicles traveling on west-east roadways such as Interstate 20, Highway 87, Highway 67 and Interstate 10 should be alert for strong crosswinds this evening. Unsecured lightweight objects may also become airborne hazards. 24
The Dyess AFB radar (KDYX), 114 km away, was scanning. The volume nearest the first event began at 05:32 UTC.
11 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.
The AWOS in Sweetwater reported a wind gust of 72 mph.
The emergency manager reported electric lines down throughout the county. In addition, portable buildings were blown over along Interstate 20.
A trained spotter reported an 18 wheeler blown over at the intersection of U.S. Highway 84 and Interstate 20.
A COOP observer reported a wind gust between 60 and 70 mph.
A trained spotter estimated a wind gust of 70 mph.
Law enforcement reported a power pole snapped in half along County Road 259, off of U.S. Highway 67.
The public reported a roof completely peeled off of the Calvary Baptist Church on Armstrong Street in San Angelo.
The Stamford Mesonet measured a wind gust of 65 mph.
The Jones County emergency manager reported a roof blown off a barn. In addition, power lines were reported down along U.S. Highway 180.
The Haskell mesonet measured a wind gust of 58 mph.
The Throckmorton Mesonet measured a wind gust of 60 mph.
In Junction, the NWS survey team found evidence of two tornadoes. The first touchdown was located 0.8 miles west southwest of Junction in a residential neighborhood. At this location, they found damage to storage sheds and an awning. The tornado broke a power pole near the base and blew out windows of a nearby residence. The tornado damage was consistent with an EF0 tornado.
The second tornado was rated an EF1 and it began on Main Street in Junction between 14th Street and 3rd Street. The tornado ripped off several roofs, blew out windows and damaged trees and power lines. It turned a one by four piece of wood into a missile. This missile went through a metal eave of a residence and into the exterior wall of the residence just above the window. The damaging winds also turned a deer feeder lid into a missile as it lodged the lid into the side of a business. The damaging winds blew out an overhead door at the fire station.
A National Weather Service team surveyed damage in Zephyr. They found evidence of tornado damage consistent with an EF1 tornado, with estimated wind speeds from 86 to 110 mph. Along its path, the tornado overturned a small residence and threw it 50 feet from its foundation. Thankfully, the resident of the home was uninjured. The tornado tore off several roofs. It destroyed awnings and power lines, snapped power poles and trees and damaged a grandstand. The tornado wrapped the metal of a roof tightly around a tree as it blew out the wall of a store.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812834, 812833, 812835, 812836, 812858, 812859, 812860, 812849, 812847, 812856, 812857, 812924, 812925, 812920, 812861.